Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Kernel of locally nilpotent $R$-derivations
of $R[X,Y]$

Authors: S. M. Bhatwadekar and Amartya K. Dutta
Journal: Trans. Amer. Math. Soc. 349 (1997), 3303-3319
MSC (1991): Primary 13B10; Secondary 13A30
MathSciNet review: 1422595
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the kernel of a non-zero locally nilpotent $R$-derivation of the polynomial ring $R[X,Y]$ over a noetherian integral domain $R$ containing a field of characteristic zero. We show that if $R$ is normal then the kernel has a graded $R$-algebra structure isomorphic to the symbolic Rees algebra of an unmixed ideal of height one in $R$, and, conversely, the symbolic Rees algebra of any unmixed height one ideal in $R$ can be embedded in $R[X,Y]$ as the kernel of a locally nilpotent $R$-derivation of $R[X,Y]$. We also give a necessary and sufficient criterion for the kernel to be a polynomial ring in general.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 13B10, 13A30

Retrieve articles in all journals with MSC (1991): 13B10, 13A30

Additional Information

S. M. Bhatwadekar
Affiliation: School of Mathematics, Tata Institute of Fundamental Research, Homi Bhabha Road, Bombay-400 005, India

Amartya K. Dutta
Affiliation: Stat - Math Unit, Indian Statistical Institute, 203, B.T. Road, Calcutta-700 035, India

Keywords: Locally nilpotent derivations, inert subrings, symbolic Rees algebra
Received by editor(s): January 11, 1996
Article copyright: © Copyright 1997 American Mathematical Society